Aa
A
A
A
Close
Pain Management Community
9.73k Members
Avatar universal

Are there any Non-Narcotic drugs for Chronic Pain?

I've had chronic back pain for ten years.   I've been told by several surgeons they cannot cure me because I have too many lumbar levels involved.  I'm only 43 and have already been taking opiates for five years.  I know I can't stay on opiates for the rest of my life!  It would be a never ending merry-go-round of drugs and doctors.  I'm so tired of all the hassles and politics involved in getting those scripts filled each month.  So as a result,  I've recently tapered off all opiates.  I had a Spinal Cord Stimulator installed on July 31st.  It helps with radicular pain, but not for my lower back pain (which can still be quite difficult to cope with).

Here's my question:  Is there any drug to take to relieve my low back pain that is NON-NARCOTIC?  I want nothing that has any potential for addiction.  I cannot use motrin, because of tummy issues.  These are the drugs I'm currently taking:

Elavil Generic:  100 mgs at bedtime (for sleep & pain)
Parafon Forte:  500 mgs - 4x per day (muscle relaxer)
Lots of vitamins and minerals (to detox my system)

Can you recommend anything else?  Thank You!
6 Responses
547368 tn?1440545385
Hello BionicWoman1964,

Welcome to MedHelp. I am glad you found us at the Pain Management Forum. But I am sorry to hear about your pain. You are so brave to go without opiates. I could not function without them. And I am not a candidate for the Stimulator.

Toradol is sometimes used successfully. I do not know about long term use of it but I can research it and let you know. It is a non-narcotic, non-steroid "Big Dog" anti -inflammatory drug.

There may be other drugs also that do not come to mind at this minute. But there are other members that will post with different suggestions, information and opinions. Please let us know how you are doing. I am glad you have found some relief with the Spinal Cord Stimulator. Take care, Tuck
Avatar universal
I too would like to know other meds for chronic back pain other than narcotics.  I am on meds for an ulcer, so anti-inflammatories seem to be out of the question.  The TENS unit, I was told , would not help.  I've also tried the Licoderm patches, muscle relaxers, physical therapy, and injections.  
Like bioticwoman, I'm too young to be this "disabled".  Can't shop, garden, or do any of the things I used to do.  Life has stopped.  I am sick of it.
thanks.
Avatar universal
If there's nerve pain involved you can try neurontin, Lyrica and the antidepressant Cymbalta.
Avatar universal
Definitely try neurontin or cymbalta if there is nerve pain involved. Many people have bad withdraw symptoms from Lyrica, which is why I didn't recommend that one.
Avatar universal
I have used Lyrica (pregabalin) for 3 months so far and it works for my thoracic back pain and neck pain. Lyrica is an anti-convulsant. Before trying it, or one of the other anti-convulsants (eg gabapentin, carbamazepine, etc), get your doc to check your blood pressure, cholesterol, kidney and liver function, weight, blood cell shape and white cell count. That gives you a solid baseline for comparing against later on, ie when on the medication.

Lyrica is not without side-effects; however, a large number of the side-effects fade with time. A few side-effects, on the other hand, seem to be constant, at least while on the lyrica.

Lingering side-effects are weight gain and a small degree of muscle twitch every now and then. It also seems to have an overall calming effect on my mood, and not so desirably, on libido. Lyrica is somewhat indiscriminate in the neural paths that it affects, which is presumably one of the reasons that such a range of side-effects are common.

However, as I have increased my daily dose, I have noticed that the amount of pain I experience has diminished in proportion to the dosage. I'm using 600mg/day, having tried 150, 300, and 450 mg/day.

Many people, myself included, cop a lot of transient side effects during the first 2-4 weeks; a lot of people are put off continuing on it due to the initial side effects. Personally, I spent the first day feeling like my head was in the clouds. For about a week to 10 days I had some coordination problems, eg walking steady, picking things up, etc. Short term memory loss and recall problems, and some minor slurring of words also occurred for about 3-5 weeks. My eyes also felt funny for 3-4 weeks.

After about a month I realised that my propensity to put on weight had increased from near zero to quite a bit: careful diet and exercise are my recommendation for anyone trying this drug out. By exercise I just mean walking or something similar (if the drug works, this should hopefully be possible). Be aware though, that noone knows what the long term consequences are of using lyrica - there just isn't the data yet.

Regards,

Don.

617254 tn?1240425222
I've taken Gabapentin (generic Neurontin) for almost 4 years along with other meds.  It seems to help my severe nerve damage in my shin.
Have an Answer?
Top Pain Answerers
Avatar universal
st. louis, MO
317787 tn?1473362051
DC
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out how beta-blocker eye drops show promising results for acute migraine relief.
Could it be something you ate? Lack of sleep? Here are 11 migraine triggers to look out for.
Find out if PRP therapy right for you.
Tips for preventing one of the most common types of knee injury.
Here are 10 ways to stop headaches before they start.
Tips and moves to ease backaches